Journal of Postgraduate Medicine
 Open access journal indexed with Index Medicus & ISI's SCI  
Users online: 3219  
Home | Subscribe | Feedback | Login 
About Latest Articles Back-Issues Article Submission Resources Sections Etcetera Contact
 
  NAVIGATE Here 
  Search
 
  
 RESOURCE Links
 ::  Similar in PUBMED
 ::  Article in PDF (185 KB)
 ::  Citation Manager
 ::  Access Statistics
 ::  Reader Comments
 ::  Email Alert *
 ::  Add to My List *
* Registration required (free) 

  IN THIS Article
 ::  References

 Article Access Statistics
    Viewed1383    
    Printed83    
    Emailed0    
    PDF Downloaded36    
    Comments [Add]    

Recommend this journal


 


 
  Table of Contents     
LETTERS
Year : 2018  |  Volume : 64  |  Issue : 2  |  Page : 128

Upper airway angioedema after topical hyaluronic acid in a patient treated with bisoprolol


1 Department of Medicine, Laniado Hospital, Sanz Medical Center, Netanya and The Faculty of Medicine, Hebrew University and Hadassah Medical School, Jerusalem, Israel
2 Department of Emergency Medicine, Laniado Hospital, Sanz Medical Center, Netanya and The Faculty of Medicine, Hebrew University and Hadassah Medical School, Jerusalem, Israel

Date of Web Publication23-Apr-2018

Correspondence Address:
A Schattner
Department of Medicine, Laniado Hospital, Sanz Medical Center, Netanya and The Faculty of Medicine, Hebrew University and Hadassah Medical School, Jerusalem
Israel
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/jpgm.JPGM_332_17

Rights and Permissions




How to cite this article:
Schattner A, Haj-Yahya A. Upper airway angioedema after topical hyaluronic acid in a patient treated with bisoprolol. J Postgrad Med 2018;64:128

How to cite this URL:
Schattner A, Haj-Yahya A. Upper airway angioedema after topical hyaluronic acid in a patient treated with bisoprolol. J Postgrad Med [serial online] 2018 [cited 2019 Nov 21];64:128. Available from: http://www.jpgmonline.com/text.asp?2018/64/2/128/217050




Hyaluronic acid (Hyaluronan) is a natural glycosaminoglycan widely distributed in the body and used primarily in an injectable form to treat knee osteoarthritis, in eye surgery and as a filler in cosmetic surgery. It is also used topically for skin and mucous membrane ulcers and wounds. A meta-analysis of 89 trials has reported that the use of intra-articular hyaluronic acid is associated with significantly-increased relative risk of serious adverse events,[1] but life-threatening angioedema is exceedingly unusual.

A 100-year-old patient who was bedridden due to Alzheimer's dementia presented to the emergency department with sudden swelling of the tongue and inability to swallow.

Medications included only long-standing bisoprolol 2.5 mg/day, folic acid and calcium. Ninety minutes prior, hyaluronic acid 0.01% spray (Gengigel) had been liberally applied to her inner-lower-lip and gums to treat gingival sores for the third time in 2 days. Two previous very recent applications had used a much lower quantity. The patient had not complained of any discomfort, probably due to her dementia. Her caretaker had already noted the local swelling but had considered it to be unimportant. Gengigel also contains xylitol, a naturally occurring sugar alcohol which has no known toxicity in humans. No other new drugs or cosmetics had been used. She had been taking bisoprolol for 20 years to treat hypertension, and it was continued uneventfully after her discharge.

Her vital signs on arrival were normal; however, she quickly deteriorated and became markedly dyspneic and hypoxemic with protruding macroglossia due to edema. Lip and lower facial edema were prominent, and edema of the epiglottis was identified by indirect laryngoscopy. No urticaria was found. Laboratory tests and chest radiograph were unremarkable. She was oxygenated through nasal mask and treated simultaneously with intramuscular epinephrine (0.3 mg, repeated after 10 min), and intravenous methylprednisolone (125 mg), diphenhydramine, ranitidine and subcutaneous 30 mg icatibant (Firazyr).[2] Gradual improvement was noted, oxygen was stopped after 12 h, and she was discharged home from the Intensive Care Unit on the 3rd day. There were no recurrences over a 9-month follow-up.

Our patient's airway-compromising angioneurotic edema was probably due to the use of topical hyaluronic acid (Naranjo scale 6). This is a rare potential adverse effect of hyaluronic acid,[3],[4] supported by the report of two patients with angioedema after injection of hyaluronidase-containing preanesthetic who had hyaluronidase-specific IgE antibodies and others whose skin test was positive to hyaluronidase alone.[4],[5] Our report is the first to implicate its topical use as a cause of airway-compromising angioedema, possibly due to enhanced mucosal absorption. However, rare as beta blocker-associated angioedema may be, we cannot entirely rule out that combined Gengigel and bisoprolol were implicated. Since the patient was in her 100th year, it is also a reminder that it is never too late to develop a serious adverse drug reaction.

Declaration of patient consent

The authors certify that appropriate patient consent was obtained.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
 :: References Top

1.
Rutjes AW, Jüni P, da Costa BR, Trelle S, Nüesch E, Reichenbach S, et al. Viscosupplementation for osteoarthritis of the knee: A systematic review and meta-analysis. Ann Intern Med 2012;157:180-91.  Back to cited text no. 1
    
2.
Bartal C, Zeldetz V, Stavi V, Barski L. The role of icatibant-the B2 bradykinin receptor antagonist-in life-threatening laryngeal angioedema in the ED. Am J Emerg Med 2015;33:479.e1-3.  Back to cited text no. 2
    
3.
Leonhardt JM, Lawrence N, Narins RS. Angioedema acute hypersensitivity reaction to injectable hyaluronic acid. Dermatol Surg 2005;31:577-9.  Back to cited text no. 3
    
4.
Eberhart AH, Weiler CR, Erie JC. Angioedema related to the use of hyaluronidase in cataract surgery. Am J Ophthalmol 2004;138:142-3.  Back to cited text no. 4
    
5.
Müller U, Bircher A, Bischof M. Allergic angioedema after local dental anesthesia and a hyaluronidase-containing preanesthetic injection solution. Schweiz Med Wochenschr 1986;116:1810-3.  Back to cited text no. 5
    




 

Top
Print this article  Email this article
 
Online since 12th February '04
2004 - Journal of Postgraduate Medicine
Official Publication of the Staff Society of the Seth GS Medical College and KEM Hospital, Mumbai, India
Published by Wolters Kluwer - Medknow